Drugs!

I thought I would do a post on drugs, or should I say medication, which I thought some people may find interesting and give others a greater understanding of what I’ve been taking and the effects. What I say here is only personal to me and other people may have, or have had different experiences of the same medication. I have heard that many, many people cannot handle/take Tramadol, and some people have had very strange or traumatic experiences from Gabapentin.

I was on a fair amount of medication after the amputation, all of what is listed in the ‘What I went into Hospital on’ plus Gabapentin, Oramorph and MST. I was doing really well after the amputation and by about 6 months after I was only taking Paracetamol and one Amitriptyline, for the nerve pain at night. Gradually as the problem with the stump increased so unfortunately did the medication until we got to the medication I went into Hospital on.

What I went into Hospital on :-

  • Paracetamol 500mg – Two Four Times Daily
  • Tramadol 50mg – Two Four Times Daily (extended release medication for round the clock treatment, used to help treat moderate to severe pain)
  • Diclofenac 50mg – One Three Times Daily (anti-inflammatory)
  • Amitriptyline 50mg – One At Night (Is classed as an antidepressant but in my case prescribed for nerve pain)
  • Senna 7.5mg – One or Two At Night (A natural medicine used as a laxative and an aid to treat constipation, which in my cases is caused by the Tramadol)

Of that list the strongest medication was the Tramadol. When I started on it again for the first couple of days I had a rash and was sick a couple of times. As the dose was increased my tiredness and lack of concentration increased too. The constipation started, which unfortunately is the result of any morphine-based medication I have. That said the majority of the people who I’ve met in Hospital have exactly the same issue with constipation and Morphine of any type. Although I was tired all the time the longer I was on them the more I got used to them, so I wasn’t beyond the point of functioning relatively normally and I wasn’t fighting to keep awake every day. I did feel ill and under the weather some days but I put that down to the amount and type of medication I was on. I hate taking medication as your day revolves around it and it really doesn’t do you any good at all. That’s why I’m reluctant to take it unless I really need it and I’m looking to come off it as soon as I can.

As you have been reading over the last few blog posts the pain team kept reviewing me, altering the medication and quantities, to try and get my pain under control. Eventually, when I left Hospital I was on more medication than I went in on and was taking some stuff I’d never had before.

What I came out of Hospital on:-

  • Paracetamol 500mg – Two Four Times Daily
  • Diclofenac 50mg – One Three Times Daily
  • Omeprazole 20mg – Two every morning (It decreases the amount of acid produced in the stomach. In my case used to help reduce the side effects of the Diclofenac.)
  • Amitriptyline 50mg – One At Night
  • Senna 7.5mg –Two At Night
  • Gabapentin 300mg – One Three Times Daily (Is mainly prescribed to epileptics to stop seizures. In my case it is prescribed to treat the nerve pain.)
  • Oxycontin 20mg – One Two Times Daily (Similar to morphine which is a slow release drug and used to help treat moderate to severe pain)
  • Oxynorm 5mg/5ml Liquid – 10mg Every 4-6 Hours (I was taking this every 4 hours and it’s a fast acting medication, used to help treat moderate to severe pain)

The Gabapentin I’ve been on before, this should really be introduced slowly and can make you feel spaced. When I first ever had it my Consultant wanted me to have a high dose straight away and warned me I could feel spaced. What actually happened was I felt drunk and spaced, my speech was slurred and I was walking (before the amputation) slowly round the house holding on to the walls for support, this lasted for about a week. This time they did increase it slowly but I still got to a point where I felt spaced. Feeling spaced is a hard thing to describe if you’ve never experienced it yourself. Your head feels light and as you look around things sometimes seem to be further away, or at a different distance to where they actually are. My body felt light and the odd time when I was laying on the bed it felt as though the bed, or I, was slowly moving, a weird feeling I have to say. The biggest impact by far came from the Oxycontin and Oxynorm, both hard hitting drugs which work well on the pain but wiped me out. The worst thing about it was when I was in hospital. It made me so tired that I was struggling to keep my eyes open or focus to read, my head kept dropping as if nodding off to sleep, and yet in hospital I couldn’t sleep. When I got home it was a completely different story! I had completely the opposite problem in as much as I couldn’t wake up and was sleeping all the time. This may sound like a bad thing but in some ways it is a good thing. Sleep and rest helps the healing process, also I’d had hardly any sleep in a week and was suffering from sleep deprivation. At least at home I was now able to sleep through the pain and catch up with all that I’d missed in Hospital. I’m now at the point where I am starting to get used to it a bit and can stay a wake for longer now, the next lot of blog posts will provide more information about how I’m getting on with the medication. I’m not sure if this post has been useful or not, it was a bit of a curve ball one but I hope someone can take something from it.

Drugs

Advertisements

No comments yet... Be the first to leave a reply!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: